Kansas, 2015

Damaging Wind in Kansas, June 7, 2015

June 7, 2015 · NWS DDC · 1 event in 1 county or zone

Only one severe weather event was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Only one severe weather event was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 7, 5:25 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 7, 5:25 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT SUN JUN 7 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 143 PM CDT SUN JUN 7 2015

AS OF 18Z CONVECTION ALREADY APPEARING ACROSS SOUTH CENTRAL
COLORADO WHICH WAS LOCATED JUST AHEAD OF AN UPPER LEVEL TROUGH.
THIS UPPER LEVEL TROUGH WILL BE CROSSING SOUTHWEST KANSAS EARLY
TONIGHT. THE 12Z MODELS INDICATING A FURTHER SOUTH SOLUTION OF THE
SURFACE BOUNDARY WHEN COMPARED TO PREVIOUS RUNS SO LATE
DAY/EVENING CONVECTION THAT IS EXPECTED NEAR THIS BOUNDARY WILL
ALSO BE LOCATED FURTHER SOUTH. HAVE THEREFORE ADJUSTED
PRECIPITATION CHANCES SOUTH AND FOCUSED THE BETTER CHANCES FOR
CONVECTION LATE TODAY AND EARLY TONIGHT NEAR THE OKLAHOMA BORDER
AS THE UPPER LEVEL SYSTEM CROSSES SOUTHWEST KANSAS. FURTHER NORTH
ANOTHER SURFACE BOUNDARY/OUTFLOW BOUNDARY WILL BE MOVING SOUTH
ACROSS NORTH CENTRAL AND WESTERN KANSAS. THIS WILL ALSO BE AN AREA
OF FOCUS FOR STORMS EARLY TONIGHT, BUT AT THIS TIME THESE STORMS
APPEAR TO BE MORE SCATTERED IN NATURE.

0-6KM SHEAR VALUES AT 00Z MONDAY ACROSS WESTERN KANSAS IS FORECAST
TO BE BETWEEN 35 AND 45 KNOTS WITH CAPES RANGING FROM 1500 TO 2500
J/KG. GIVEN THESE VALUES AND THE MEAN 2-8KM WINDS PARALLEL TO THE
FRONT NEAR THE OKLAHOMA BORDER THE PREVIOUS THOUGHTS ABOUT SEVERE
POTENTIAL STILL LOOKS ON TRACK. MAIN HAZARD LATE TODAY/EARLY
TONIGHT SOUTH OF DODGE CITY WILL BE HAIL UP TO THE SIZE OF GOLF
BALLS AND WIND GUSTS UP TO 60 MPH. HEAVY RAINFALL CAN ALSO BE
EXPECTED, ESPECIALLY NEAR THE OKLAHOMA BORDER WHICH MAY RESULT IN
PONDING OF WATER ON ROADWAYS. FURTHER NORTH THUNDERSTORMS WILL BE
MORE SCATTERED IN NATURE SO HAIL POTENTIAL MAY BE A LITTLE LARGER
THAN GOLF BALLS.

CONVECTION WILL TAPER OFF AFTER MIDNIGHT AS THE UPPER LEVEL
TROUGH MOVES INTO CENTRAL KANSAS. SKIES WILL CLEAR EARLY MONDAY
MORNING AS AN AREA OF HIGH PRESSURE BEGINS TO BUILD INTO WESTERN
KANSAS FROM THE NORTHWEST. BASED ON THE 850MB TEMPERATURES COOLING
2C TO 4 BETWEEN 00Z MONDAY AND 00Z TUESDAY WILL TREND TOWARDS THE
MET GUIDANCE FOR HIGHS. AFTERNOON TEMPERATURES ACROSS WESTERN
KANSAS ARE EXPECTED TO BE MAINLY IN THE MID TO UPPER 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 215 PM CDT SUN JUN 7 2015

AN UPPER LEVEL RIDGE IS ANTICIPATED TO BUILD OVER THE ROCKIES AND
HIGH PLAINS MONDAY NIGHT THROUGH THURSDAY WITH SURFACE HIGH
PRESSURE LOCATED EAST OF THE AREA AND LEE TROUGHING ACROSS EASTERN
COLORADO. THIS WILL BRING SOUTHERLY WINDS TO WESTERN KANSAS
THROUGH THURSDAY WITH LOW TO MID LEVEL MOISTURE ADVECTING BACK
NORTH FROM THE GULF OF MEXICO. A SLIGHT CHANCE OF THUNDERSTORMS
WILL BE POSSIBLE ACROSS FAR SOUTHERN KANSAS MONDAY NIGHT INTO
TUESDAY MORNING. OTHERWISE EXPECT PARTLY CLOUDY SKIES THROUGH
WEDNESDAY THEN INCREASING CLOUDS WEDNESDAY NIGHT INTO THURSDAY.
MEANWHILE, A WEAK UPPER LEVEL LOW WILL MOVE INTO THE WESTERN
UNITED STATES WEDNESDAY NIGHT AND SPIN EASTWARD TOWARDS THE PLAINS
THURSDAY. THIS LOW THEN STALLS OUT SOMEWHERE OVER THE ROCKIES
FRIDAY INTO SATURDAY. THUNDERSTORM CHANCES AND CLOUD COVER WILL
INCREASE AS THIS FEATURE APPROACHES WITH THE BEST CHANCE FOR
PRECIPITATION BEING SOMETIME BETWEEN THURSDAY NIGHT AND FRIDAY
NIGHT.

AS FOR TEMPERATURES, HIGHS LOOK TO REACH INTO THE LOWER 90S
TUESDAY AND WEDNESDAY BEFORE COOLING DOWN INTO THE 80S THURSDAY
THROUGH SATURDAY. LOWS WILL GENERALLY BE IN THE 60S WITH THE
EXCEPTION OF WEST CENTRAL KANSAS WHERE UPPER 50S WILL BE POSSIBLE
MONDAY AND TUESDAY NIGHT. ALSO, SOUTH CENTRAL KANSAS MAY ONLY DIP
TO AROUND 70 DEGREES WEDNESDAY AND THURSDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 624 PM CDT SUN JUN 7 2015

THUNDERSTORMS ALONG THE OKLAHOMA BORDER SHOULD REMAIN SOUTH OF
GARDEN AND DODGE CITY TERMINALS THIS EVENING. OTHER THUNDERSTORMS
OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA WILL CONTINUE EAST AND
SOUTHEAST THROUGH THE NEXT FEW HOURS. CURRENT THINKING IS THAT THESE
STORMS WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING BUT WILL HAVE
TO MONITOR THEIR APPROACH TOWARD THE GARDEN CITY AND HAYS TERMINALS.
THERE IS SOME POTENTIAL FOR MVFR VSBYS AT THE TERMINALS TOWARD
SUNRISE MONDAY BUT OTHERWISE, EXPECT VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  86  63  90 /  30  10  10  10
GCK  62  85  62  90 /  30  10  10  10
EHA  61  84  61  89 /  40  10  20  10
LBL  63  85  63  89 /  70  10  20  20
HYS  63  85  63  91 /  40  10  10  10
P28  67  88  66  91 /  50  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURGERT
LONG TERM...HOVORKA_42
AVIATION...GERARD
Hazardous weather outlook, Jun 7, 3:13 AM CST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT SUN JUN 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-080915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. UP TO 2 INCH HAIL, HEAVY
RAINFALL AND 60 MPH GUSTS ARE THE THREATS.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 7, 4:25 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN JUN 7 2015

KSZ084>087-072315-
SEWARD KS-MORTON KS-MEADE KS-STEVENS KS-
525 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS...SEWARD...WESTERN MEADE
AND SOUTHEASTERN MORTON COUNTIES UNTIL 615 PM CDT...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUGOTON...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...HUGOTON...KISMET...MOSCOW...WOODS...FETERITA...HAYNE AND
PLAINS.

LAT...LON 3700 10159 3729 10160 3740 10044 3700 10050
TIME...MOT...LOC 2224Z 252DEG 40KT 3720 10133

FINCH
Local storm report, Jun 7, 4:29 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             HUGOTON                 37.18N 101.35W
06/07/2015  M0.50 INCH       STEVENS            KS   EMERGENCY MNGR

&&

WHOVORKA

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 7, 9:36 PM CST
Where
Grant County, Ulysses Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590245.